Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 232, NWS Jackson, MS

May 24, 2020Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2020, 6:14 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:14 PM CDT (23:14 UTC)
Expired
May 24, 2020, 6:37 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:18 PM CDTHAIL 11 Ene Sandersville, MSDIME TO QUARTER SIZE HAIL ON THE NORTHEAST SIDE OF SANDERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS54 KJAN 242314
SVRJAN
MSC061-067-250000-
/O.NEW.KJAN.SV.W.0232.200524T2314Z-200525T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
614 PM CDT Sun May 24 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jasper County in east central Mississippi...
  Northeastern Jones County in southeastern Mississippi...

* Until 700 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located over Sandersville,
  or 9 miles northeast of Laurel, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Heidelberg and Stafford Springs around 640 PM CDT.
  Vernon around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8892 3182 8894 3172 8895 3174 8912
      3193 8916 3194 8891
TIME...MOT...LOC 2314Z 174DEG 14KT 3179 8903 

HAIL...1.00IN
WIND...60MPH
 
$$

TW
1 follow-up statement
480 
WWUS54 KJAN 242337
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
637 PM CDT Sun May 24 2020

MSC061-067-242347-
/O.CAN.KJAN.SV.W.0232.000000T0000Z-200525T0000Z/
Jasper MS-Jones MS-
637 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER AND
NORTHEASTERN JONES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3183 8892 3182 8894 3172 8895 3174 8912
      3193 8916 3194 8891
TIME...MOT...LOC 2335Z 174DEG 14KT 3188 8904 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 24, 3:03 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Sun May 24 2020

.DISCUSSION...
Tonight and tomorrow...

A much quieter day has unfolded across the region in terms of
convective activity. It seems as though some drier air as well as a
lack of forcing(such as the outflow from yesterday) has keep
convection mostly at bay. Showers are just now beginning to develop
across portions of the area but overall coverage is far less than
what was the case yesterday. Much more coverage is occurring farther
west into Louisiana and East Texas. Expect this coverage to be
minimal and parameters are not quite as supportive for strong to
severe storms as well. Any storms that develop should diminish with
the loss of daytime heating. Hi-res guidance indicates that as
convection occurs to the west in Texas later this evening, it will
progress east through the evening but should mostly diminish before
it enters our forecast area. Another mostly quiet night is in store
across the region but muggy yet again. Overnight lows will be in the
60s and 70s.

More showers and storms are expected across the area for Memorial
Day. A shortwave trough will linger just to our west and convection
may develop during the day from any outflow that moves into our
forecast area. It will be warm again with highs in the upper 80s and
lower 90s. /28/

Tuesday through next Sunday: A humid and rainy pattern will continue
through most of the week. Downstream of a broad mid/upper trough
from which a mid/upper low will cutoff by midweek, a rather moist
airmass will remain in place across the region through the forecast
period. This will provide for relatively high coverage of showers
and thunderstorms each day, with development primarily driven by the
diurnal instability cycle. Average QPF through the week of 1-3
inches is anticipated, with higher amounts generally in the southern
and western parts of the area. With the rather moist airmass in
place, locally higher amounts will be possible along with the
potential for localized flooding. Guidance suggests somewhat greater
opportunities for this in the Wednesday through Friday time frame,
as higher PW edges into the area. There could also be a few strong
storms during the week. Though mid level lapse rates generally
decrease, deep layer shear may be around 30 kt at times over the
latter half of the week, providing some opportunity for convective
organization. Still, confidence isn't high enough in timing/
specific location to warrant mention in the HWO/graphics at this
juncture. Temperatures through the week will remain seasonable, with
daytime highs modulated to a strong degree by clouds/precip
coverage. /DL/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are ongoing this afternoon with much less
convective activity occurring. There should still be a few storms
or showers that develop but confidence in affecting a TAF site is
low. MVFR ceilings may occur before daybreak in the Pine Belt but
most other sites should remain VFR through much of the period.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  90  68  85 /  23  38  15  42
Meridian      66  90  66  84 /  20  28  18  38
Vicksburg     69  90  69  85 /  17  42  21  52
Hattiesburg   66  89  67  85 /  19  40  17  43
Natchez       68  87  68  83 /  16  42  18  55
Greenville    70  89  70  84 /  33  43  30  53
Greenwood     68  90  69  85 /  27  46  24  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DL
Hazardous weather outlook, May 24, 2:51 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
251 PM CDT Sun May 24 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
251 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 24, 4:41 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
441 PM CDT Sun May 24 2020

MSZ065-242230-
Covington MS-
441 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COVINGTON COUNTY UNTIL
530 PM CDT...

At 441 PM CDT, Meteorologists were tracking a strong thunderstorm
near Collins, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Collins around 500 PM CDT.
  Mount Olive around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3178 8973 3179 8945 3164 8940 3156 8961
TIME...MOT...LOC 2141Z 158DEG 18KT 3157 8950

TW
Special weather statement, May 24, 4:44 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
444 PM CDT Sun May 24 2020

MSZ055-064-065-242230-
Jefferson Davis MS-Covington MS-Simpson MS-
444 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
NORTHWESTERN COVINGTON AND JEFFERSON DAVIS COUNTIES UNTIL 530 PM
CDT...

At 444 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 16 miles west of Collins, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clem around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3146 8986 3165 8998 3176 8997 3182 8975
      3156 8961
TIME...MOT...LOC 2144Z 158DEG 18KT 3162 8984

TW
Local storm report, May 24, 4:58 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     2 SSW EATONVILLE        31.39N 89.34W
05/24/2020                   FORREST            MS   EMERGENCY MNGR

            TREE DOWN IN THE 600 BLOCK OF RIVER ROAD IN
            HATTIESBURG. REPORTED BY EMA.

0416 PM     TSTM WND DMG     2 WNW HATTIESBURG       31.32N 89.34W
05/24/2020                   FORREST            MS   EMERGENCY MNGR

            A TREE ON A HOUSE ON NORTH 31ST AVE.
            REPORTED BY EMA.

&&
Special weather statement, May 24, 5:30 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
530 PM CDT Sun May 24 2020

MSZ055-242315-
Simpson MS-
530 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON COUNTY UNTIL 615
PM CDT...

At 529 PM CDT, Meteorologists were tracking a strong thunderstorm
near Clem, or near Magee, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Magee around 535 PM CDT.
  Sanatorium around 550 PM CDT.
  Martinville around 600 PM CDT.
  Mendenhall around 605 PM CDT.

Other locations impacted by this storm include D'Lo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3198 8998 3205 8973 3179 8965 3178 8965
      3178 8966 3177 8989
TIME...MOT...LOC 2229Z 158DEG 18KT 3179 8978

TW
Special weather statement, May 24, 5:56 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
556 PM CDT Sun May 24 2020

LAZ026-242345-
Concordia LA-
556 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH
UNTIL 645 PM CDT...

At 556 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ferriday, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Ferriday around 605 PM CDT.
  West Ferriday around 610 PM CDT.
  Clayton around 620 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3174 9169 3173 9165 3176 9159 3172 9155
      3173 9154 3175 9154 3175 9151 3161 9142
      3162 9147 3165 9150 3162 9152 3161 9152
      3159 9149 3160 9142 3159 9141 3152 9153
      3170 9171
TIME...MOT...LOC 2256Z 147DEG 17KT 3160 9150

TW
Special weather statement, May 24, 6:09 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
609 PM CDT Sun May 24 2020

MSZ057-066-250000-
Jones MS-Jasper MS-
609 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER AND
NORTHEASTERN JONES COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sandersville, or 11 miles northeast of Laurel, moving north at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Heidelberg around 635 PM CDT.
  Stafford Springs around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3182 8894 3167 8894 3175 8918 3194 8917
      3193 8891 3183 8891
TIME...MOT...LOC 2309Z 174DEG 14KT 3179 8897

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:13 PM CDTSpecial Weather StatementJANLamar32 min
May 24, 3:34 PM CDTSpecial Weather StatementJANLamar41 min
May 24, 3:36 PM CDTSpecial Weather StatementJANForrest24 min
May 24, 3:39 PM CDTSevere Thunderstorm WarningJANForrest41 min
May 24, 3:56 PM CDTSpecial Weather StatementJANMarion34 min
May 24, 4:01 PM CDTSevere Thunderstorm WarningJANForrest23 min
May 24, 4:26 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:41 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:44 PM CDTSpecial Weather StatementJANJefferson Davis46 min
May 24, 5:30 PM CDTSpecial Weather StatementJANSimpson45 min
May 24, 6:09 PM CDTSpecial Weather StatementJANJones51 min
May 24, 6:19 PM CDTSpecial Weather StatementJANClarke41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.